Quantcast

AVM Survivors Network

Seizure after AVM removal

Hi,
I want to know about the seizure, after AVM removal, is it cureable or just have to stay on medicine for whole life. Also please share your experience if some one have it, I will appreciate.
Regards!!

From my understanding any major brain trauma is subject to seizures. I was told from my doctor the buffer zone is usually 2 years after surgery but everyone is different and if taking a small pill helps then hey thats what you gotta do...God bless

thanks for reply, I am on Keppra now, waiting for it to kick off, to acertain not to have any more seizures, I think only more seizure free time is the check to get confidence, if any one knows is there any test to acertain that will be no more seizure, will appreciate to be shared.

Hi aadar47...As Adrian also said, my doctor told me, after my surgery, that I had to stay on the anti-seizure med for the next 2 years and they hoped, once my brain healded, I could stop taking then. Everyone is different in this case. After trying to reduce my med, I had a seizure, so I now know that I need to take the med for the rest of my life. I have no side effects from taking the med. If you have had a seizure..then you will know that you would rather take the meds each day or have a seizure. Stay positive..that helps!

Mt AVM was initially diagnosed in November of 2001, but it was never treated. I had a small seizure in January of 2005, spent almost a week under observation in the hospital, no treatment, but was placed on Dilantin. I eventually had a craniotomy on July 28, 2005, was placed Keppra until the swelling went down and was eventually taken off of any anti-seizure meds sometime in November the same year. I was having no seizure symptoms like I was having prior to my surgery, but then ended up having a grand mal about a month later (on Christmas Day). I was put back on Keppra and have been on it ever since. My neurologist has said that it is possible that I would be OK without it, but I had to determine whether or not I felt it was worth the risk of having another seizure and possibly killing myself, my family, or a perfect stranger while driving one day.

Hi, the best way to monitor the situation is to find an epileptologist (just google "find an epileptologist".) They're neurologists who specialize in seizures.

The main test for seizure activity is an EEG, which is just where they measure your brain activity through electrodes they stick to your scalp. It only catches seizure activity that actually happens during the test, so it can't rule out seizures, but it can help a doctor decide whether it's safe for you to try reducing your medicine, once you've been seizure free for a while.

Give it time, though! The brain needs a long time to settle down after an AVM treatment.

Thanks for reply, yes in hospital after my first seizure they did EEG and found abnormality in electrical signals, that was the cause of seizure then I was put on Dilantin, but after just a month taking Dilantin regularly, did not miss any diet, but got another seizure, in hospital in blood test was found dilantin level low, like 26 min is 40. then they increased the dose but that caused the level too high, like 155, max is 80.
Later I was put on keppra, and removed from Dilantin. Now I m only on Keppra, 2 tablets of 250 mg twice a day, lets see.
My main concern is the final test to declare me seizure free, so that I can go back to my job and get my driving licence back.
I am anxiously waiting for that to happen.
Regards and thanks for the feed back and good luck to all AVM survivors.

My daughter, then 31, had a very brief post-surgical seizure. She was told not to drive for six months and prescribed dilantin. Five months after weaning off the meds, she had a fairly long grand mal seizure. Again, dilantin, this time for a year. Plus another six months without a car. She is about to wean off again-- as soon as she stops taking the meds she can't drive for 3 months. Her surgeon says there is only a four percent chance she will seize again. If so, she will be on dilantin for life. It seems to be different in every case. Her avm was in the left frontal lobe and was completely removed. Good luck...

Hello aadar47. Seizures after AVM removal are tricky things....some people don't get them and others do. I had 3 grand mals about 3 weeks after waking up from a coma. I was put on anti-seizure meds and didn't have another seizure for 18mths even though I was still on meds. The best way to find out about seizures is to have an EEG as this shows the brain's activity. My Neurologist is also a specialist in seizures and I have an EEG every year and I am on meds daily and will stay like that for life because I had a huge AVM and also have brain damage.
Every case is different, so for your peace of mind, it would be better to see your Neuro and have a chat with him/her. All the very best!

Hello...I experienced a gran mal seizure about seven months after surgery. My doctor had put me on anti-seizure medication until after my neurologist confirmed that the AVM was obliterated (about seventeen months total). Of course, everyone is different.

Best wishes to you.

my son Luke had a grand mal seizure that went into status epilepticus 10 days post op we think he was having absence seizures pre op, he is now on epilim they have just increased his meds because they think he has been having small seizures at night, they have told us if he goes 2 years seizure free they will try and wean him of the epilim but to be prepared for him being on the meds for the rest of his life.

I know this is a bit late but I thought I would reply anyway. I had surgery in 1994 and was on Tegretol for 2 years but it was not controlling my seizures 100%. I was switched to Dilantin and it worked much better for me. In about 2005 after being on Dilantin for a good 10 years or so without incident (other than anxiety attacks), I decided I wanted to go off the medication. I went to a neurologist and basically they don't give you a definite yes or no regarding having more seizures. I had to do an MRI and some other tests and then the doctor told me I had about a 30% chance of having another seizure. I took the chance and gradually went off Dilantin and was dilantin free for 4 years. Then one night while I was asleep I had a tonic-clonic seizure, apparently I shrieked and tensed up really bad. The only thing I remember is waking up in the ambulance. I immediately started Dilantin again and will not be taking that chance again, I'm staying on it. This is my story but I'm sure everyone is different.

i think it's pretty much for-life kinda deal, but if you are 5 years seizure-free, they could start trying to lower your medicine dosages....or they also offered me a surgery to fix it, but that's kinda drastic, so they said they wouldn't advise it unless things get really bad...

Hello to everyone,
I am looking to share experience with one who has any exposure with seizures after AVM surgery.
My AVM was done in Nov. 2011 and since that I have gone through 6 seizure episodes.
I am on Keppra (Co-Levetiracetam).
Anone want to share his/her experience or advice........

This is fairly recent and still in the making but my frontal lobe AVM was removed on March 9,2015 and I had a nocturnal seizure 4 nights later. Doctors were very surprised to see this since according to them, most people have their epilepsy under control when the avm is removed. They did a EEG and increased the dosage of Keppra to 3000mg daily. They said that they will consider lowering it after 3-6 months seizure free.

Hope it helps, lemme know if there is something more I could write

I had one seizure 5 years after AVM removal. My then neurologist said I need to be on medicine for life. In the time since, I've lived in 4 states and 2 countries. I feel like when I new doctor gets to know me and I'm stable for a long time, then I can ask to re-examine the situation.

Hi

I have never had a seizure - I had my Op in March 2018 - And I have never been on any anti-seizure meds… Scary to hear some of you have experience them years on… should I be on medication?

Thanks
Natalie

hi Natalie!

i no take anti seizure either. u can talk to ur dr. to be certain

Hi, kind of late to reply, but I just saw this… I had my AVM removed 4 years ago and I just had a seizure 10 months ago. I had stopped taking meds 3 years ago and could not believe I just had another seizure. I thought I was done… My doctor said that I would not fall under being epileptic, the reason I might have had the seizure is from stress. When we are stressed, upset, etc…, our brain swells. Upon swelling it might have touched the scar tissue which is what would have made me have the seizure. I was given medicine to take and told I can either continue taking it, just in case, or try and not get stressed out to control brain swelling, which happens to everyone and not always easy to control… I wish you the best…

Glad i read this thread…i had surgery 10 days ago & i feel fine & was considering reducing my dose of Lamatrigine,this is obviously not agood idea ,even if i dont need it …one tablet a day ajnt going to hurt me
Carl

1 Like